A 42-year-old woman suffered paralysis of the lower body after receiving the second dose of the COVID-19 vaccine.
According to preliminary information, the nurse at the hospital on the island of Corfu has developed symptoms closely matching with the autoimmune neurological Guillain-Barré syndrome after receiving the second COVID-19 vaccination jab.
Guillain-Barré syndrome (a rare neurological disease in which the body’s immune system attacks the nerves, causing the patient to become paralysed and numb – usually in the arms and legs).
The mother of two, who is now in a wheelchair, has reportedly no previous underlying health issues.
Health experts are scrambling to investigate whether the event is connected to the vaccine, a side effect not known until now.
The case was revealed on Thursday morning by the president of Hospital workers union POEDIN Michalis Giannakos.
It was also confirmed by the general director of the 6th Health Care Department in charge of the Peloponnese and the Ionian islands, Giannis Karvelis.
“She was in perfect health, it is certainly a side effect of the vaccine,” POEDIN president told OPEN TV.
He added that “400,000 people have been vaccinated in Greece and they had no problem, but we say that this colleague had absolutely no previous issues. I am fully aware of what I am saying,” he said.
“Doctors, there also say that it has to be a side effect of the vaccine,” the president added.
Giannakos said that the nurse “has had both doses of the vaccine, and shortly after the second dose, she developed a fever, had excruciating pain, felt paralysed and went to the hospital.”
He added that she contacted him and that she was “now confined in a wheelchair.”
The president of employees at Corfu Hospital, N Ioannou, told Open TV confirmed what had happened.
“The nurse who has been working at the hospital for 17 years has been given the appropriate treatment, is being monitored by doctors. She cannot walk,” Ioannou said.
Ioannou claimed that “it is a severe side effect of the vaccine and the company must address the problem and bear the financial cost.”
According to state broadcaster ERT TV, it is not clear how long after the second dose, she developed symptoms
The TV channel reported that the nurse had the first shot 25 days ago and then the second one.
The nurse remains hospitalised on Thursday.
The woman has undergone a CAT scan which came out clear and is undergoing neurological tests.
The Health Minister has been reportedly informed about the case of paralysis, so far, there has been no official statement by the Health Ministry.
An incident of sudden paralysis of the lower extremities is under investigation, which occurred to a 40-year-old nurse of the Corfu hospital after being vaccinated with the 2nd dose of the COVID-19 vaccines.
The 40-year-old underwent a computed tomography scan without any findings. She is being treated while her clinical and laboratory tests continue.
Theodoros Vasilakopoulos, professor of Pulmonology and Intensive Care at EKPA, told ANT1:
“There is no certainty about the association between vaccination and the occurrence of this syndrome, which is usually related to an infection and in most cases, the patient is treated.”
It is worth noting that on December 14, 2020, British neuroscientists announced that they had found no link between COVID-19 and Guillain-Barré syndrome. This neurological condition can lead to paralysis and sometimes death.
Researchers at University College London (UCL), led by Professor Michael Lan of the Institute of Neurology, who published the paper in the British Journal of neurology, said their findings should reassure the public about COVID-19 vaccinnations.